Question:I'm filling out a form for my doctor before having a total hip replacement. It asks me to list all drugs (prescription and over-the-counter). Do I need to report vitamins and herbal supplements too? There's no place on the form for that, but it seems important.
You're right. Vitamins and herbal supplements can have dangerous interactions with prescribed drugs. They must be reported. Sometimes these products are called nutraceuticals. Nutraceuticals refers to any food, supplement, or dietary substance that improves health or offers medical benefit.
This can include herbs like ginkgo biloba, ginseng, Echinacea, and St. John's wort. Antioxidants such as lycopene, Vitamins E, A, and C, and supplements like calcium are also included.
Anyone planning surgery of any kind should go over their complete list of drugs and nutraceuticals with the doctor. This is important because some over-the-counter products can cause bleeding or decrease the effect of the prescribed drug.
For example you may have heard that grapefruit juice shouldn't be taken with cholesterol lowering drugs, calcium channel blockers for high blood pressure, and some migraine medications. The juice keeps the body from using and getting rid of these drugs from the body.
Vitamin K should not be taken by anyone who is also taking Coumadin (warfarin) to prevent blood clots. Warfarin works by stopping vitamin K factors needed to make blood clots. Too much vitamin K can keep the warfarin from doing its job.
These are just a few examples of drug-herb interactions. Your doctor will be able to see if youâre taking anything that could be a problem.Andrew Bebbington, MRCS, et al. Case Report. Ginko Biloba. Persistent Bleeding after Total Hip Arthroplasty Caused by Herbal Self-Medication. The Journal of Arthroplasty. January 2005. Vol. 20. No. 1. Pp. 125-126.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|